Alabama, 2012

Hail and Damaging Winds in Alabama, July 17, 2012

July 17, 2012 · NWS MOB · 5 events in 3 counties and zones

Scattered showers and thunderstorms developed during the afternoon and caused several reports of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Scattered showers and thunderstorms developed during the afternoon and caused several reports of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 17, 2:10 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 17, 2:10 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
310 PM CDT TUE JUL 17 2012

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...WHAT A DIFFERENCE A
DAY MAKES AS SHOWERS AND THUNDERSTORMS WERE HARD TO FIND THIS TIME
YESTERDAY BUT HAVE NOW BECOME SCATTERED TO NUMEROUS EAST OF
INTERSTATE 65. THIS IS THE RESULT OF DISTURBANCES ROTATING AROUND AN
UPPER LOW OVER THE NORTHERN FLORIDA PENINSULA. THE UPPER LOW WILL
MOVE WESTWARD TOMORROW RESULTING IN A BETTER COVERAGE OF SHOWERS AND
THUNDERSTORMS ACROSS WESTERN AREAS WEDNESDAY AFTERNOON. THE UPPER
LOW WILL GRADUALLY WEAKEN AS IT IS ABSORBED INTO A DIGGING
SHORTWAVE MOVING ACROSS THE MID ATLANTIC. SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS WILL REDEVELOP THURSDAY AFTERNOON AS AN
UPPER WEAKNESS COMBINED WITH PLENTIFUL MOISTURE AND THE SEABREEZE TO
IGNITE CONVECTIVE DEVELOPMENT. HIGHS WILL REMAIN SEASONABLE WITH
HIGHS IN THE LOWER 90S AND LOWS IN THE LOW TO MID 70S WITH UPPER 70S
ALONG THE COAST. /13

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...AS AN UPPER RIDGE BUILDS
ACROSS THE WESTERN STATES...A TROUGH WILL DIG SOUTHWARD ACROSS THE
EASTERN STATES AND SEND A WEAK FRONTAL BOUNDARY SOUTHWARD TOWARD THE
AREA. THE FRONT WILL WASH OUT THROUGH THE WEEKEND BUT A CONTINUED
UPPER WEAKNESS WILL MAINTAIN ABOVE CLIMO POPS THROUGH EARLY NEXT
WEEK. TEMPS ARE EXPECTED TO REMAIN NEAR CLIMATOLOGICAL NORMS. /13

&&

.AVIATION (18Z ISSUANCE)...VFR CONDITIONS PREVAIL FOR THE NEXT 24
HOURS WITH CONVECTION NEAR THE TAF SITES THROUGH THE AFTERNOON
HOURS.  WILL BEGIN WITH VCTS THEN WILL HAVE A TEMPO GROUP FROM
19-23Z WITH MVFR CONDITIONS IN THUNDERSTORMS WITH GUSTY WINDS UP TO
25 KNOTS.  LIGHT NORTHERLY WINDS SWITCH TO A SOUTHERLY DIRECTION BY
18-19Z THEN SWITCH BACK WITH THE LAND BREEZE OVERNIGHT. /29

&&

.MARINE...A WEAK RIDGE OF HIGH PRESSURE OVER THE NORTHERN GULF
STRENGTHENS SOMEWHAT BY WEDNESDAY AND PERSISTS THROUGH THE WEEKEND.
LIGHT ONSHORE WINDS DEVELOP BY AFTERNOON THEN SWITCH TO A WEST TO
NORTHWEST DIRECTION EACH NIGHT THROUGH SATURDAY THEN A SOUTHWEST
FLOW BECOMES ESTABLISHED BY SUNDAY.  WINDS AND SEAS WILL BE HIGHER
NEAR SCATTERED TO OCCASIONALLY NUMEROUS SHOWERS AND STORMS. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      73  92  74  91 /  20  60  30  50
PENSACOLA   76  90  77  91 /  30  60  30  50
DESTIN      77  88  78  88 /  30  50  30  50
EVERGREEN   72  93  72  92 /  30  70  20  60
WAYNESBORO  71  92  72  92 /  30  60  20  60
CAMDEN      72  94  72  93 /  30  50  20  60
CRESTVIEW   70  93  72  93 /  30  60  20  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 17, 9:24 AM CST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1024 AM CDT TUE JUL 17 2012

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-181200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1024 AM CDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...REST OF TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS
THE AREA TODAY WITH THE BEST COVERAGE GENERALLY EAST OF THE I-65
CORRIDOR.  ATMOSPHERIC CONDITIONS SUPPORT FREQUENT LIGHTNING AND
HEAVY DOWNPOURS ALONG WITH GUSTY WINDS WITH THE STRONGER STORMS.
WHILE SOME OF THE STORMS COULD BE STRONG TO BRIEFLY
SEVERE...WIDESPREAD ORGANIZED SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO OCCASIONALLY NUMEROUS SHOWERS AND THUNDERSTORMS WILL
REMAIN IN THE FORECAST THROUGH THE WEEK AND UPCOMING WEEKEND. GUSTY
WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS CAN
BE EXPECTED WITH ANY OF THE STRONGER THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED
THROUGH MONDAY.

GMZ630-650-655-670-675-181200-
MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
1024 AM CDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...REST OF TODAY AND TONIGHT

SCATTERED TO OCCASIONALLY NUMEROUS SHOWERS AND THUNDERSTORMS ARE
POSSIBLE OVER THE MARINE AREA...WITH THE BEST COVERAGE MAINLY
OVERNIGHT. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING STRONG
WIND GUSTS...FREQUENT LIGHTNING...AND POTENTIALLY A FEW WATERSPOUTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE MARINE
AREA THROUGH THE WEEK AND INTO THE UPCOMING WEEKEND. SOME OF THE
STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS...FREQUENT
LIGHTNING...AND POTENTIALLY A FEW WATERSPOUTS.

In the hours before

Special weather statement, Jul 17, 12:45 PM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
145 PM CDT TUE JUL 17 2012

FLZ006-171945-
COASTAL OKALOOSA FL-
145 PM CDT TUE JUL 17 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN OKALOOSA COUNTY IN
NORTHWEST FLORIDA...THROUGH 245 PM CDT...

AT 143 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF EGLIN AFB...OR 5 MILES NORTH OF SHALIMAR...AND MOVING SOUTH AT 5
MPH.

* LOCATIONS IMPACTED INCLUDE...
  OCEAN CITY...         FORT WALTON BEACH...  SHALIMAR...
  LAKE LORRAINE...      CINCO BAYOU...        WRIGHT...
  VALPARAISO...         NICEVILLE...          MARY ESTHER...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.
SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

&&
Special weather statement, Jul 17, 1:12 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
212 PM CDT TUE JUL 17 2012

ALZ057-172015-
BUTLER AL-
212 PM CDT TUE JUL 17 2012

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BUTLER COUNTY IN
SOUTHWEST ALABAMA...THROUGH 315 PM CDT...

AT 210 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GREENVILLE...
OR 3 MILES SOUTHEAST OF I65 AND AL 185...AND MOVING SOUTHEAST AT 10
MPH.

* LOCATIONS IMPACTED INCLUDE...
  I65 AND AL 185...     I65 AND AL 10...      GREENVILLE...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 127 AND 133.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.
THIS STORM MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE
NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER
NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS.

&&
Special weather statement, Jul 17, 1:46 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
246 PM CDT TUE JUL 17 2012

FLZ006-172045-
COASTAL OKALOOSA FL-
246 PM CDT TUE JUL 17 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN OKALOOSA COUNTY IN
NORTHWEST FLORIDA...THROUGH 345 PM CDT...

AT 245 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
VALPARAISO...OR 9 MILES NORTH OF SHALIMAR...AND MOVING SOUTH AT 20
MPH.

* LOCATIONS IMPACTED INCLUDE...
  OCEAN CITY...         FORT WALTON BEACH...  SHALIMAR...
  LAKE LORRAINE...      CINCO BAYOU...        WRIGHT...
  VALPARAISO...         NICEVILLE...          MARY ESTHER...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.
SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

&&
Special weather statement, Jul 17, 2:16 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
316 PM CDT TUE JUL 17 2012

ALZ060-FLZ005-172045-
COVINGTON AL-INLAND OKALOOSA FL-
316 PM CDT TUE JUL 17 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN COVINGTON COUNTY IN
SOUTHWEST ALABAMA...NORTHEASTERN OKALOOSA COUNTY IN NORTHWEST
FLORIDA...THROUGH 345 PM CDT...

AT 312 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF FLORALA...OR 5 MILES NORTH OF LOCKHART...AND MOVING SOUTH AT 15
MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAUREL HILL...        LOCKHART...           FLORALA...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.
SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

&&
Special weather statement, Jul 17, 2:35 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
335 PM CDT TUE JUL 17 2012

ALZ059-172100-
ESCAMBIA AL-
335 PM CDT TUE JUL 17 2012

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ESCAMBIA COUNTY IN
SOUTHWEST ALABAMA...THROUGH 400 PM CDT...

AT 330 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF EAST BREWTON...OR 8 MILES WEST OF US 29 AND CR 43...AND MOVING
SOUTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN ESCAMBIA COUNTY

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.
SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

THIS STORM MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE
NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER
NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS.

&&
Special weather statement, Jul 17, 3:15 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
415 PM CDT TUE JUL 17 2012

FLZ005-006-172200-
INLAND OKALOOSA FL-COASTAL OKALOOSA FL-
415 PM CDT TUE JUL 17 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OKALOOSA COUNTY IN
NORTHWEST FLORIDA...THROUGH 500 PM CDT...

AT 413 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF CRESTVIEW...OR 8 MILES SOUTH OF LAUREL HILL...AND MOVING SOUTHEAST
AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAUREL HILL...

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 59 AND 67.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.
SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

THIS STORM MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE
NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER
NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS.

&&

The radar

The Mobile radar (KMOB), 119 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Escambia

When
July 17, 3:20 PM CST to 3:22 PM CST
Where
Escambia County, 2 mi SW of Brewton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.099, -87.094

Hail, Escambia

When
July 17, 3:42 PM CST to 3:44 PM CST
Where
Escambia County, 2 mi SW of Brewton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.099, -87.094

Hail, Butler

When
July 17, 4:30 PM CST to 4:32 PM CST
Where
Butler County, Greenville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.830, -86.630

Thunderstorm Wind, Baldwin

When
July 17, 5:45 PM CST to 5:47 PM CST
Where
Baldwin County, Whitehouse Forks
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.800, -87.830

Winds estimated at 60 mph downed trees.

Thunderstorm Wind, Baldwin

When
July 17, 6:00 PM CST to 6:02 PM CST
Where
Baldwin County, Daphne
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.600, -87.900

Winds estimated at 60 mph downed a power line down on Hwy. 31.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406389, 406391, 406390, 406394, 406392.